New York, 2017

Damaging Winds in New York, July 14, 2017

July 14, 2017 · NWS BGM · 3 events in 1 county or zone

An occluded front stalled across the state of New York Friday afternoon in a very unstable environment. Showers and thunderstorms developed along this surface boundary as a weak storm system moved across the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An occluded front stalled across the state of New York Friday afternoon in a very unstable environment. Showers and thunderstorms developed along this surface boundary as a weak storm system moved across the northeast. Showers and thunderstorms quickly developed into a line and moved east across the state Friday afternoon. Some of these storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 14, 1:09 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 14, 1:09 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
209 PM EDT Fri Jul 14 2017

.SYNOPSIS...
A frontal system will finally exit our region tonight. Before
the storm system departs, another round of thunderstorms, some
with very heavy rain, is forecast for this afternoon. Drier
weather is expected for most of the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
1145 AM Update...Have growing concerns for Flash Flood threat
over NE PA, especially urban areas, since last night's rain is
being followed by more moving through currently plus another
round of showers and storms expected by this evening. For this
reason, expanded Flash Flood Watch to include entire forecast
area.

10 AM Update...No major changes to forecast thinking at this
time. Area still under a threat for flash flooding and severe
storms this afternoon. One area of showers will clip NE PA late
this morning as it moves east but expect main action to be this
afternoon as storms initially develop over central NY by early
afternoon then push south into NE PA by late this afternoon into
early this evening. Only minor adjustments to grids were made
for today based on latest conditions and trends.

4 AM...A cold front will slide across the region late today.
Ahead of the front, thunderstorms will once again fire in a very
humid atmosphere depicted by PWATs between 1.60 and 1.90
inches.

Instability looks marginal for the afternoon, largely due to
a mid-level warm layer and ongoing precipitation keeping
temperatures down. However, 700 mb to 500 mb winds approach 40
knots, suggesting the potential for gusty winds in stronger
cells.

The trough axis slides into New England on Saturday. Northwest
flow will bring much needed drying conditions to NY and PA,
though a slight chance for a shower exists early in the day east
of I-81.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
400 AM update...

Weak ridging and quiet weather will be in place Sunday morning, but
this dry pattern will be short-lived as the next upper wave and
associated sfc front drop in from the nw and into the ern Great
Lakes Sunday afternoon with showers and thunderstorms expected. This
wave will move slowly ewd across NY and PA during the day Monday and
be capable of producing strong thunderstorms with gusty winds, hail
and heavy rain. Convective parameters will become more favorable
Monday afternoon as temperatures warm into the lower 80s with dew
points in the mid to upper 60s. Deep layer moisture will not be as
high as the end of this week...PWATs only around 1-1.5".

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
400 AM update...

Scattered showers and storms will be ongoing Monday night and slowly
taper off during the day Tuesday from west to east as the upper s/w
exits ewd along the New England coast. Weak upper level ridging
behind the system will combine with a drier air mass and induce
enough large scale suppression to keep weather conditions quiet
through Wed night. Another warm front is expected to lift e/newd
through the sern Great Lakes on Thursday with additional rounds of
showers and storms. Temperatures continue in the 80s during the day
and into the 60s at night.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Additional showers  and thunderstorms will affect the TAF sites this afternoon
into this evening and will generally bring visbys at least down
to IFR. In terms of timing, expect line of storms to affect
KSYR/KRME by mid afternoon and shortly thereafter for KITH/KELM.
KBGM/KAVP will likely not be affected until the late afternoon
- early evening time frame (after 20z) but will continue to see
some MVFR restrictions before then. In addition to heavy
rainfall, storms could affect TAF sites with locally strong
winds.

Showers/storms come to an end this evening but expect cig
restrictions overnight into Saturday morning. KRME/KITH/KBGM
will likely see IFR while remaining sites see low end MVFR.
These restrictions should lift by the end of the TAF period.

Outlook...

Saturday PM to Sunday morning...Mainly VFR though early morning
fog/visby restrictions will be possible at KELM early Sunday

Sunday afternoon and night...Chance of showers/storms with
associated restrictions.

Monday-Wednesday...some restrictions with showers and
thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 11 PM EDT this evening for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ009-
     015>018-022>025-036-037-044>046-055>057.
     Flash Flood Watch until 11 PM EDT this evening for NYZ062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...DJP/PCF
Hazardous weather outlook, Jul 14, 10:41 AM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1141 AM EDT Fri Jul 14 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-151545-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
1141 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the flash flood threat, there is the chance that some
of the thunderstorms expected this afternoon could become strong to
severe with damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ062-PAZ038>040-043-044-047-048-072-151545-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1141 AM EDT Fri Jul 14 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

A few thunderstorms today may produce strong winds and very heavy
downpours, possibly causing localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 14, 12:15 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
115 PM EDT FRI JUL 14 2017

NYZ016-017-141800-
Southern Cayuga NY-Seneca NY-
115 PM EDT FRI JUL 14 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES UNTIL 200 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
New York Thruway Exit 42, moving east at 20 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Fayette, Sennett, Fleming, Montezuma,
Union Springs, Tyre and Cayuga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4287 7696 4301 7697 4303 7666 4302 7649
      4275 7655 4284 7698 4287 7698
TIME...MOT...LOC 1714Z 279DEG 18KT 4294 7696

DGM
Special weather statement, Jul 14, 1:02 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
202 PM EDT FRI JUL 14 2017

NYZ016>018-025-141845-
Onondaga NY-Southern Cayuga NY-Seneca NY-Tompkins NY-
202 PM EDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL SENECA...
CAYUGA...SOUTHWESTERN ONONDAGA AND NORTH CENTRAL TOMPKINS COUNTIES
UNTIL 245 PM EDT...

At 201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sennett to near Romulus. Movement was southeast
at 20 mph.

Dime size hail and strong wind gusts will be possible with these
storms.

Locations impacted include...
Auburn, Romulus, Fayette, Owasco, Sennett, Fleming, Otisco,
Skaneateles, Locke and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4293 7614 4258 7647 4276 7692 4303 7662
      4303 7649 4309 7650
TIME...MOT...LOC 1801Z 299DEG 16KT 4302 7652 4279 7679

DGM
Special weather statement, Jul 14, 1:56 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Binghamton NY
256 PM EDT FRI JUL 14 2017

NYZ016>018-025-036-044-141945-
Onondaga NY-Cortland NY-Southern Cayuga NY-Seneca NY-Madison NY-
Tompkins NY-
256 PM EDT FRI JUL 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SOUTHWESTERN MADISON...SOUTHERN CAYUGA...NORTHERN
CORTLAND...SOUTHEASTERN ONONDAGA AND NORTHERN TOMPKINS COUNTIES UNTIL
345 PM EDT...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Otisco to near Townsendville. Movement was
east at 25 mph.

Half inch hail and strong wind gusts will be possible with these
storms.

Locations impacted include...
Cortland, Pompey, Cayuga Heights, Lansing, Homer, Cazenovia, Otisco,
Groton, Morrisville and Covert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4295 7621 4293 7553 4245 7638 4251 7669
      4255 7670 4254 7686 4255 7690 4256 7690
TIME...MOT...LOC 1856Z 277DEG 20KT 4290 7621 4259 7675

DGM
Local storm report, Jul 14, 2:04 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 PM EDT FRI JUL 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     CAMDEN                  43.34N  75.75W
07/14/2017                   ONEIDA             NY   TWITTER

            SEVERAL TREES DOWN

&&

CJP

The radar

The Ft Drum radar (KTYX), 47 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
July 14, 2:04 PM EST to 2:14 PM EST
Where
Oneida County, 0.69 mi N of Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.340, -75.750

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over several trees.

Thunderstorm Wind, Oneida

When
July 14, 2:12 PM EST to 2:22 PM EST
Where
Oneida County, Lee Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.300, -75.520

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree which blocked a road.

Thunderstorm Wind, Oneida

When
July 14, 2:16 PM EST to 2:26 PM EST
Where
Oneida County, Floyd
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
43.220, -75.350

A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree which landed on a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711621, 711622, 711623.